Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Codeine Blues: End of the Line for an Opiate with Issues

Posted Oct 17 2010 7:32pm

Canada, UK consider phasing out the drug.

Among the many memorable anecdotes that have been uttered at the opening of an AA or NA meeting, surely one of the great ones is this: “I’m an addict, and a heroin junky. I went to the dentist today, and he sent me home with a prescription for Tylenol 3. And I thought: Do I really want to endanger my sobriety over a shitty buzz like codeine?”
Canada and the United Kingdom are ready to phase it out entirely. The U.S. Food and Drug Administration (FDA) issued a warning about it for nursing mothers as far back as 2007. Codeine, widely popular for its low euphoriant effects, and subsequent (if theoretical) decreased potential for abuse, may not be as strong as morphine and dilaudid, but it is perhaps the most commonly prescribed opiate in the world—and it comes with a major flaw. Unlike other opiates, codeine is very unpredictable in its interactions with an enzyme called CYP2D6. This enzyme is a primary workhorse in the body’s process of breaking down and excreting many different drugs. Poor metabolizers produce less of this crucial enzyme, which means that drugs are broken down and excreted at a much slower pace (See my earlier post ).
 Specifically, as two physicians recently wrote in the Canadian Medical Association Journal (PDF),“polymorphisms occur in the cytochrome P450 isoenzyme CYP2D6 that enhance codeine metabolism to morphine.” In 2007, following the death of an infant nursed by a codeine-using mother, the FDA “warned nursing mothers that if they took codeine after childbirth, their newborns might be at risk for a morphine overdose,” according to a New York Times report.
Alternatively, other metabolizers may have little or no reaction to codeine-based medications. Drugs of abuse severely complicate these enzymatic issues, since addicts and alcoholics are not known for volunteering information about their condition to medical or hospital personnel.
Testing for the enzyme is possible, but not likely to catch on with cash-strapped medical and dental centers. Dr. Noni MacDonald at the University of Halifax and Dr. Stuart MacLeod at the University of British Columbia argue in the CMAJ that these genetic variations “can have potentially serious clinical consequences. The wrong combination can result in toxic levels of morphine, even at conventional doses of codeine.” The younger the user, the more susceptible he or she will be to these effects, “possibly because of age-related maturation differences in the blood-brain barrier.” The authors warned that serious side effects “including life-threatening respiratory depression,” have also been reported in adults.
The ultrafast metabolizing variant of CYP2D6 is not evenly distributed throughout the world’s population. The number of people in danger of experiencing high morphine levels after codeine use range from 40% in North Africa to 3% in Europe, the authors say. Rates in the U.S. are 8%, meaning roughly one in ten Americans risk an adverse reaction when taking codeine.
Since the groups at highest risk are infants and children, nations have taken various steps to mitigate the risk. “Switzerland sets the minimum age for codeine-based treatment at 1- years, the Netherlands at 1 year, the United States at 3 years and Canada at 2 years.”
Despite these controls, the authors strongly argue for “a more direct approach,” calling for doctors to “stop using the prodrug codeine altogether and instead use its active metabolite, morphine. Not only is the metabolism of morphine more predictable that that of codeine, but also it’s cheaper.” So codeine is just not consistently good at what it does. Problem is, an opiate doesn’t have to be good to be great, as innumerable codeine addicts can attest.
The argument in Canada made sense to Britain’s watchdog agency for medicines, the Medicines and Healthcare products Regulatory Agency (MHRA). According to a report in The Independent by science editor Steve Connor, the MHRA “wrote to medical authorities in the UK warning that its experts have advised that all over-the-counter liquid cough medicines containing codeine should no longer be used in children under the age of 18,” and that “the risks of [over-the-counter] cough medicines for children containing codeine outweigh the possible benefits.”
Codeine is typically offered in paired form, with either acetaminophen or aspirin, as protection against opiate abuse. In theory, a drug abuser would be likely to trigger a Tylenol overdose before reaching an opiate overdose on codeine pills. However, it is perfectly possible to maintain an active opiate addiction on prescription Tylenol 3s, Fiorinal, or Phenergan cough syrup, among other drugs.
And finally, I would not be revealing any great secrets by suggesting that the extraction of codeine from a codeine-acetaminophen tablet through basic solubility and filtration procedures may not be something one needs to be a chemistry major to pull off. 
The OTC medicine industry in the UK views all of this as a tired argument. A spokesperson for Britain’s Proprietary Association, which represents over-the-counter manufacturers, said: "There has already been a long-drawn-out discussion of codeine. If its value as a pain reliever had not outweighed the risks then it would have been withdrawn and the point is that codeine still has a value as a pain reliever.”
photo credit: http://www.buzzle.com/
Post a comment
Write a comment:

Related Searches